Funnel Cloud, Mesa
- When
- June 16, 2:40 PM MST to 2:45 PM MST
- Where
- Mesa County, 1 mi S of Fruita
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.018, -108.466 (the zone’s center; the record gives no point)
There were numerous eyewitness reports of the funnel cloud.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
There were numerous eyewitness reports of the funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 16, 2:08 PM MST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 308 PM MDT WED JUN 16 2004 .SHORT TERM (TONIGHT-THURSDAY NIGHT)... CONVECTION FOCUSING ALONG A STATIONARY SURFACE BOUNDARY EXTENDING FROM SOUTHWEST UTAH INTO NORTHWEST COLORADO THIS AFTERNOON. PIECES OF ENERGY FROM THE WEAKENING UPPER LOW OVER ARIZONA APPEAR TO BE SHEARING NORTHEAST ACROSS THE AREA PER SATELLITE AND RUC ANALYSIS... AIDING IN STORM DEVELOPMENT. STORMS ARE A LITTLE STRONGER THAN YESTERDAY WITH MORE SPEED SHEAR AND CAPE TODAY. HIGH BASED STORMS FOR THE MOST PART BUT THERE IS A MUCH BETTER CHANCE OF WETTING RAINS ALONG AND NORTH OF THE BOUNDARY WHERE THE ENVIRONMENT HAS MOISTENED FROM SHOWERS AND THUNDERSTORMS THAT PERSISTED LAST NIGHT AND THIS MORNING. THE SURFACE BOUNDARY WILL REMAIN QUASI-STATIONARY THROUGH THURSDAY NIGHT. A SHORTWAVE TROUGH AND ASSOCIATED UPPER JET CURRENTLY OVER IDAHO AND MONTANA WILL SHIFT SOUTH OVER WYOMING LATE TONIGHT WITH THE RIGHT JET ENTRANCE REGION PRODUCING SOME DYNAMIC FORCING OVER THE AREA. THIS WILL ENABLE SOME SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THE NIGHT ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO. CONVECTION WILL AGAIN INCREASE IN AREAL COVERAGE THURSDAY AFTERNOON AS THE BOUNDARY LAYER DESTABILIZES. CONVECTION AGAIN WILL BE MOST NUMEROUS ACROSS THE NORTH THURSDAY WITH A FEW NOCTURNAL SHOWERS OR THUNDERSTORMS ACROSS THE NORTH AGAIN THURSDAY NIGHT. PERSISTENCE OR SLIGHTLY COOLER TEMPERATURES THURSDAY WITH INCREASED MOISTURE AND CLOUDS. LINDQUIST .LONG TERM (FRIDAY THROUGH WEDNESDAY)... (FRIDAY)...A SOUTHWEST FLOW WILL PREVAIL, WITH A WEAK WAVE FORECAST TO BRUSH THE NORTHWEST PORTION OF THE CWA. THE MAIN UPPER LOW ASSOCIATED WITH THIS DISTURBANCE WILL REMAIN WELL TO THE NORTH OVER WESTERN MONTANA. MOISTURE LOOKS TO BE LIMITED AND MOSTLY ABOVE 500 MB. A SMALL JET-LET IS FORECAST BY THE GFS TO MOVE ACROSS WESTERN COLORADO, OFFERING A BIT OF DYNAMICS FOR ISOLATED AFTERNOON MOUNTAIN CONVECTION. (SATURDAY AND SUNDAY)...A MOSTLY DRY WEST TO SOUTHWEST FLOW WILL CONTINUE, WITH THE MAIN TROF WELL TO THE NORTHWEST. A FEW WEAK DISTURBANCES WILL MOVE THROUGH THE FLOW, ALTHOUGH MOISTURE WILL BE VERY LIMITED. EXPECT JUST A FEW HIGH-BASED AFTERNOON THUNDERSTORMS, PRODUCING MOSTLY WIND, IN THE NORTH. TEMPERATURES NEAR NORMAL. (MONDAY THROUGH WEDNESDAY)...THE GFS SHOWS THE PACIFIC NORTHWEST TROF BEGINNING A MORE SOUTHWARD TREK TOWARD THE CWA. THE CENTER OF THE OPEN WAVE IS CURRENTLY PROGGED TO BE OVER THE COLORADO/UTAH BORDER BY TUESDAY 12Z. CONTINUED DRY...BUT INSTABILITY WILL INCREASE A BIT. A FEW ISOLATED HIGH-BASED AFTERNOON STORMS. SLIGHTLY COOLER TEMPS, BUT LITTLE DAY-TO-DAY CHANGE. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. TAL/BA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT WED JUN 16 2004 COZ001>014-017>023-UTZ022>025-027>029-171300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING... MAINLY OVER MOUNTAINS AND PLATEAUS. GUSTY WINDS TO NEAR 40 MPH WILL OCCUR WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED THUNDERSTORMS PRODUCING STRONG GUSTY WINDS AND LITTLE RAIN WILL OCCUR OVER THE MOUNTAINS WITH ISOLATED STORMS OVER THE LOWER ELEVATIONS EACH AFTERNOON AND EVENING THURSDAY AND FRIDAY. THUNDERSTORMS BECOME ISOLATED OVER MAINLY THE HIGHER TERRAIN ACROSS THE NORTH DURING THE WEEKEND INTO THE EARLY PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. NL
The Grand Junction radar (KGJX), 22 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411975.